Wyoming, 2021

Damaging Winds in Wyoming, August 15, 2021

August 15, 2021 · NWS RIW · 2 events in 2 counties and zones

An upper-level low passed over Wyoming and spawned thunderstorms. Some of the storms combined with the gradient wind wrapping around the low to generate strong wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

An upper-level low passed over Wyoming and spawned thunderstorms. Some of the storms combined with the gradient wind wrapping around the low to generate strong wind. At Lander, the wind accelerated downhill and produced hurricane force wind gusts at the airport in Lander. The wind downed numerous tree branches and limbs around the city. Thunderstorm outflow wind produced a peak gust of 64 mph at the Big Piney-Marbleton Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 15, 10:31 AM MST, 6 minutes earlier.

Area forecast discussion, Aug 15, 10:31 AM MST, 6 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1131 AM MDT Sun Aug 15 2021

.SHORT TERM...(Today through Monday)
Issued at 238 AM MDT Sun Aug 15 2021

An upper high will retrograde westward into the Great
Basin/California area today with light to modest northwest flow
aloft. A disturbance pulling across the area in combination with
daytime heating and weak instability will result in isolated to
locally scattered convection. The convection should begin to
develop around 11 AM and should end from northwest to southeast in
the early evening. The best chance of convection will be across
central and southern areas with the least chance over the far
northwest and north. The main hazard from convection will once
again be strong outflow winds between 40 to 55 mph. Yesterday, a
few gusts near 55 mph were observed. Due to the increased coverage
and earlier start of convection, most locations will be cooler
than yesterday, but still above average.

On Monday, the upper ridge begins to flatten out as a trough
pulls into southwest British Columbia. Overall, flow will be
generally light for much of the day, but should increase from the
west late Monday mainly over the northwest. The combination of
wind and low RH could result in critical fire weather conditions
over the far northwest Monday afternoon and evening. A drier air
mass will be over the area, and any isolated convection is
expected to be only over the northwest. 700 millibar temperatures
warm on Monday to between 17 and 20 Celsius. This will result in
near record/record highs across the forecast area.

.LONG TERM...(Monday night through Saturday)
Issued at 238 AM MDT Sun Aug 15 2021

Northwest flow slowly turns westerly then southwesterly, through
Monday evening into Tuesday morning, as a Pacific-Northwest trough
digs west of the region. Models have been showing this trough the
last several days and confidence is growing with the impacts
associated with it. There has been some variability with the most
recent runs as the GFS has the trough being further north and east
compared the ECMWF which has been the most consistent. The GFS
solution has a quicker ejection of the trough with minimal impacts
to the CWA. The ECMWF and NBM solution give the best chances for PoP
through the CWA Wednesday into Thursday evening. Ahead of the front,
elevated to critical fire weather conditions will exist as a tight
gradient and low RH values will be present until the front passes
Wednesday. As the front passes, widespread showers and storms will
be possible. Presently leaning toward the ECMWF and NBM solution
keeping PoP chances in the area through the day Thursday before the
trough departs late Friday afternoon. Zonal, westerly flow sets up
behind the departing trough keeping PoP chances across the CWA but
mainly across the northern zones through Saturday. Models want to
drag another trough through the region toward the end of the weekend
keeping PoP and below average temperatures in the forecast through
Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday)
Issued at 1131 AM MDT Sun Aug 15 2021

VFR will be the prevailing condition with the exception of MVFR
visibility due to wildfire smoke at KJAC and the Bighorn Basin
terminals of KCOD and KWRL. Shortwave moving through central Wyoming
late this morning with an area of convection centered around the
Wind River Range. Outflow wind gusts around 45 kts have been the
primary hazards east of the range. This convection and cloud cover
may delay additional shower and thunderstorm development until a tad
later this afternoon. Have added TEMPO groups at KCPR and KLND, and
looks like some late afternoon outflow and convection could also
reach KRKS. Impacts will generally be due to the outflow wind of 35-
45 kts. Conditions quickly improve at all terminals between 00Z-
03Z/Monday as the shortwave leaves the region. The exception again
could be MVFR visibility in some basin terminals because of smoke.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on smoke, icing, and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 238 AM MDT Sun Aug 15 2021

Elevated fire weather conditions are expected mainly across fire
zones 277 and 414 this afternoon with marginal low relative
humidity and wind. Isolated to locally scattered thunderstorms are
expected this afternoon and early evening with the best chance
over central and southern areas. The main hazard from thunderstorms
will be localized very strong and erratic winds to near 50 mph.

On Monday expect drier and warmer conditions with only very
isolated thunderstorms possible mainly over the northwest. There
is a chance for critical fire weather thresholds to be met late
Monday afternoon and evening across the far northwest mainly for
zones 140 and 286. Will hold from issuing a fire weather watch,
as confidence in strong enough winds is low at the moment.

A more widespread elevated to possibly critical fire weather
conditions looks to occur Tuesday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Murrell
LONG TERM...Vorst
AVIATION...CNJ
FIRE WEATHER...Murrell
Hazardous weather outlook, Aug 15, 1:55 AM MST, 8 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
255 AM MDT Sun Aug 15 2021

WYZ001>020-022>030-161200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
255 AM MDT Sun Aug 15 2021

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Isolated to scattered afternoon and early evening thunderstorms
with the best chance over central and southern areas. The main
hazard will be very strong winds between 45 and 55 mph.

Elevated fire weather conditions over the the far southwest this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...Elevated to possibly critical fire weather conditions
late Monday across the far northwest.

Tuesday...Elevated to possibly critical fire weather conditions
especially in the lower elevations east of the Divide, as well as
over the southwest. Some thunderstorms over the west and
northwest.

Wednesday...Scattered thunderstorms across the entire area.

Thursday...Isolated to locally scattered thunderstorms over much
of the area.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

TEAM RIVERTON

In the hours before

Special weather statement, Aug 15, 8:51 AM MST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Riverton WY
951 AM MDT Sun Aug 15 2021

WYZ015>018-151615-
Wind River Basin-Upper Wind River Basin-Wind River Mountains
East-Lander Foothills-
951 AM MDT Sun Aug 15 2021

...Strong thunderstorms will impact portions of central Fremont
County through 1015 AM MDT...

At 949 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Crowheart to Fort Washakie. Movement was
east at 15 mph.

HAZARD...Outflow wind gusts in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Fort Washakie around 955 AM MDT.

Other locations in the path of these storms include Ethete.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Morton Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4342 10900 4294 10837 4298 10891 4336 10943
TIME...MOT...LOC 1549Z 279DEG 12KT 4331 10927 4302 10889

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Fisher
Special weather statement, Aug 15, 9:30 AM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Riverton WY
1030 AM MDT Sun Aug 15 2021

WYZ016-017-151900-
Upper Wind River Basin-Wind River Basin-
Including the cities of Dubois, Riverton, and Shoshoni
1030 AM MDT Sun Aug 15 2021

...Showers and thunderstorms producing strong, gusty winds...

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...Scattered showers and thunderstorms are producing gusty
  outflow wind gusts of 40 to 50 mph.

* WHERE...Wind River Basin.

* WHEN...Through 1 PM.

* ADDITIONAL DETAILS...Wind gusts of up to 55 mph associated with
  the showers and thunderstorms have been observed, but most
  storms are producing wind gusts between 35 and 45 mph.
  Occasional lightning and brief periods of heavy rain are also
  possible with some of the stronger storms.

The radar

The Riverton/Lander radar (KRIW), 34 km away, was scanning. The volume nearest the first event began at 17:38 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fremont

When
August 15, 10:37 AM MST to 10:57 AM MST
Where
Fremont County, (Lnd)hunt Fld Lander
Measured
69 kt (79 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
42.820, -108.730

A maximum wind gust of 79 mph was measured by the ASOS at Hunt Field in Lander. Numerous limbs were downed in the city of Lander. There was damage report to one large metal-sided structure on the west side of town.

Thunderstorm Wind, Sublette

When
August 15, 4:04 PM MST to 4:11 PM MST
Where
Sublette County, (Bpi)big Piney Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
42.580, -110.120

The ASOS at Big Piney-Marbleton Airport recorded a wind gust of 64 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971534, 971535.